MedSina
Health library › Evidence-based

Vaccine Side Effects and Allergic Reactions: What You Should Know

October 21, 2026·4 min read ·MedSina Evidence · PubMed

While vaccines are highly effective in preventing infectious diseases, they can sometimes cause side effects, ranging from mild, temporary reactions to rare, more severe allergic or immune-related responses.

Vaccine Side Effects and Allergic Reactions: What You Should Know

Vaccines are a cornerstone of public health, recognized as the most effective method for preventing the morbidity and mortality associated with infectious diseases. They have been utilized for over two centuries to protect populations worldwide [3]. The fundamental principle behind vaccination involves stimulating the body's immune system to develop a robust and long-lasting protective response against specific disease agents [1]. This proactive approach has been instrumental in controlling the spread of many illnesses, including the rapid development and deployment of COVID-19 vaccines, which significantly protected against severe disease and death [5].

Understanding Common Vaccine Side Effects

Like any pharmaceutical product, vaccines can lead to side effects. This is not surprising, as vaccines are essentially manufactured chemical compounds designed to actively stimulate the immune system [2]. However, unlike conventional medicines prescribed to individuals who are already ill, vaccines are administered to healthy people, which naturally increases public concern over potential reactions [3].

Fortunately, most side effects attributed to vaccines are mild, acute, and transient [3]. These often include local reactions at the injection site, such as soreness, redness, or swelling, which are typically annoying but not significantly detrimental [1]. Other common, temporary symptoms might include a low-grade fever, fatigue, or headache, all indicative of the immune system beginning to build protection [3].

Rare Allergic Reactions to Vaccines

While most vaccine reactions are mild, rare cases of more severe responses, such as acute hypersensitivity or anaphylaxis, can occur [1, 3]. Immediate systemic allergic reactions following vaccination are extremely rare events [6]. Anaphylaxis is a severe, potentially life-threatening allergic reaction that requires immediate medical attention [1, 3].

For the mRNA COVID-19 vaccines, specifically mRNA-1273 and BNT162b2, estimated rates of anaphylactic reactions were reported at 2.5 and 11.1 per million doses administered, respectively [4]. While these rates are considered low, their significance is amplified by the unprecedented scale of global vaccination campaigns [4].

Certain components within vaccines have been identified as potential sources of allergic reactions. Historically, gelatin and egg protein have been recognized allergens in some vaccines [6]. For COVID-19 vaccines, polyethylene glycol (PEG) and its derivatives are suspected, though not yet definitively proven, causes of IgE-mediated allergic reactions in rare cases [8]. Health regulators generally advise individuals with a known history of allergy to specific vaccine components or other drugs to discuss their vaccination plan with a healthcare provider [4]. In some instances, skin tests with PEG or its derivatives might be considered to assess risk before vaccination [8]. The precise immunological mechanisms underlying these rare severe allergic reactions to COVID-19 vaccines are still not fully understood [8].

Vaccines and Autoimmune Responses

The primary goal of vaccination is to stimulate the immune system to produce protective antibodies [2]. In rare instances, this heightened immune activity can lead to autoimmune-related side effects [2, 3, 7]. Autoimmunity occurs when the immune system mistakenly targets and attacks the body's own healthy tissues [1, 2]. While the rate of such side effects is low, the concept of autoimmune reactions as a consequence of increased immune activity is not considered irrational [2].

Research has explored the potential link between an overstimulation of the immune response and autoimmunity, particularly in individuals with a genetic predisposition [1]. The term Autoimmune/Inflammatory Syndrome Induced by Adjuvants (ASIA) was introduced to categorize and unify various autoimmune-related side effects, especially those associated with vaccine adjuvants (substances added to enhance the immune response) [2]. Examples of reported autoimmune responses include idiopathic thrombocytopenic purpura [7]. However, establishing a direct causal relationship between vaccination and autoimmune phenomena can be challenging due to their rarity, subacute presentation, and a latency period that can range from days to years [3].

Ensuring Vaccine Safety and Monitoring

Vaccine adverse events are a significant concern for both the public and healthcare professionals [7]. To maintain and enhance vaccine safety, it is crucial to report any adverse events that occur after vaccination [2]. This diligent reporting allows for a better understanding of the mechanisms behind these reactions, facilitates early diagnosis, and ensures appropriate treatment when necessary [2]. Continuous monitoring and research are essential to ensure vaccines remain a safe and effective tool for preventing infectious diseases for everyone [2].

Sources

vaccinesside effectsallergyanaphylaxisautoimmunityvaccine safety

This article summarises published research for a general audience. It is not medical advice — talk to a qualified clinician about your own situation. Need help finding one? Browse doctors.